A panel of experts in dermatology share their tips and tricks when utilizing topical therapies for pediatric patients with atopic dermatitis.
Melodie Young, NP: Would you say that by the time they see us, the bulk of the patients have already tried topical corticosteroids? Sometimes they don’t get enough, they’re given tiny tubes, a 15-g tube of 2.5% hydrocortisone cream, and you’re thinking, that is not enough. One of the big issues with topical therapies, in particular for your milder and ultra-moderate cases, is that often you can keep them well managed. Not only do we want to prevent flares, but I don’t want them to be scratching, I don’t want them to have broken or damaged skin that increases the risk of infection. I want them to be comfortable, look and feel normal, and not have everybody know what they have. That is another unique thing that we can bring; using topical therapies, there’s an art to it, how and when to do it, and how much you need. There are areas you must avoid, and you mentioned that. Historically, there are some topical therapies we’ve had for maintenance. I always say, there’s the get-you-better drugs and the keep-you-better drugs in the topicals. Do you all have certain things you tend to use topically? Do you make patients go through that before you escalate therapy? Or do you look at them right off the bat and say, “we have to move on.” Matthew, you’re shaking your head, what are your thoughts?
Matthew Brunner, PA: It depends on what they’ve previously tried and the age of the patient. If they haven’t used a topical calcineurin inhibitor before, I like that for the face—in particular around the eyelids—anything that’s steroid sparing, as Lakshi indicated. I like it in those locations, and it’s very effective in those locations. When it comes to topical therapy, I try to use inexpensive therapies that are accessible, and that people don’t mind getting refilled. If those things are failing, that’s when I escalate to some of the newer agents or the agents that are branded.
Melodie Young, NP: What’s the No. 1 thing a child is going to ask you about a topical if you prescribe it? Usually, we’re asked, “Does it burn? Does it stain? Is it messy or sticky?” Alexa, how do you deal with that? Because it is a real issue for some of the older topical nonsteroidals that we’d be using.
Alexa Hetzel, MA, PA-C: I think that happens 90% of the time with the nonsteroidal things we have that are generic. Do I still use them? Absolutely, because we didn’t have many options until recently. Often, by the time they’ve gotten to me they have already tried them, so I consider either prescription moisturizer, which is out there to help with that barrier, and patients do well with that. As well as, like Matthew mentioned, some of the newer JAK inhibitor topicals, which I’ve had no complaints about in terms of stinging and burning. It’s easy to apply and nongreasy. It’s important with the topical JAKs to ensure that patients know it’s for noncontinuous use. Sometimes you can tell people till you’re blue in the face, “This is how you use it, and this is how long you use it,” and they take liberty on their own. You must make sure that it’s noncontinuous use because that’s important for the topical JAKs out there. I think that education piece never leaves us no matter what we’re teaching.
Melodie Young, NP: How often are you following your patients you prescribed topicals for? Do you wait for the family to schedule the visit, which means it’s always going to be a flare when they need refills, or do you routinely see them every 3, 6 months? For somebody with severe disease, I’m sure we’ll see them more often until we get them on something that starts to clear it up, whether it’s new or systemic agents. How often do you follow your patients?
Alexa Hetzel, MA, PA-C: I usually keep a tighter leash on them, so I can make sure they’re not going and getting oral steroids, I think that’s the worst thing that they can do. They come in and say, “I want oral steroids.” And you’re like, “You’re going to flare worse once it’s there.” Patients forget that steroids have adverse effects too, and the adverse effects are way worse than anything else we can give them. That bone development loss can be huge. It’s important to educate patients and say, “No, no, no.” I usually try to see them in the beginning to see how they are doing, give them a regimen, and check in after a month. If they’re doing well, then I space it out, give them 3 months, and then let the leash go a little longer as needed. If we’re not doing as well, then I see them more frequently until I feel comfortable that they’re comfortable.
Melodie Young, NP: I agree. Regarding these newer medicines we’re learning about, I participated in clinical trials with these new topicals, and it’s fun. But there’s a learning curve for us; how much do they need? How long are they going to use it? If they get clear enough, the goal would be on the ones that have an 8-week limit, that you’re going to be done with it, and at that point, we’ll be able to take a hiatus or break from it. If not, that’s when we say if you’re not well controlled—and I don’t mean just better, I mean well controlled—it’s time to escalate the therapy.
Transcript Edited for Clarity